Skin Necrosis Caused by Prilocaine: A Case Report
Selcuk Aytac, MD; Abdullah Etöz, MD; Selcuk Akin, MD Wounds. 2005; 17 (3): 58-61. ©2005 Health Management Publications, Inc.
Abstract and Introduction
Prilocaine (CitanestTM, AstraZeneca Pharmaceuticals, Wilmington, Del) is a commonly used agent in infiltrative anesthesia, and its adverse effects are well known. The authors report a full-thickness skin necrosis after using prilocaine as a local anesthetic that resulted in a flap closure. To the authors' knowledge, there have been no previously described cases of skin necrosis after use of the local anesthetic prilocaine. Possible adverse reactions to preservatives that are added to local anesthetics in pharmaceutical preparations may play a role in skin necrosis secondary to prilocaine usage. Multifactorial adverse effects may cause unexpected reactions with the use of prilocaine, a safe and frequently used pharmaceutical.
Local anesthetics are divided into 2 main groups based on their chemical structure: amides and esters. Prilocaine (CitanestTM, AstraZeneca Pharmaceuticals, Wilmington, Del) is a commonly used agent in infiltrative anesthesia, and its adverse effects are well known. It has been the least toxic of the presently used agents containing an aromatic benzene ring in their molecules.[1,2]
Adverse reactions from the amide group of local anesthetics are rare. Adverse reactions include toxic, psychosomatic, idiosyncratic, and allergic-pseudoallergic reactions. The likelihood of these reactions appears to depend on the dosage, the surface area of application, the condition of the skin, and the systemic hepatic, renal, or cardiac functions. Local reactions include the development of erythema, pallor, and edema. Amide anesthetics may also provoke other reactions, such as swelling, ulceration, nausea, and drug eruptions. Immunoglobulin E-mediated allergic reactions, such as urticaria, angioedema, bronchial spasm, and anaphylactic shock, are uncommon.[4,5] There is a delayed type of allergic reaction with local anesthetics characterized by swelling within 2 to 24 hours, which lasts for several days.
Prilocaine is rapidly metabolized by the liver and kidneys. Allergic reactions may be caused by the anesthetic, a metabolite, a preservative, or an unrelated substance.
The authors present a case of skin necrosis after the use of prilocaine as an infiltrative anesthetic, which has not been reported previously.
A 48-year-old woman was admitted to the hospital with a trigger thumb on her left hand. She was operated under local anesthesia, containing 20mg/mL prilocaine and 1mg/mL parahydroxybenzoate. It was applied on the volar and radial aspects of her left hand to block radial and median nerves; in addition, some was injected locally. The injections were controlled by pulling back the syringe. Total dose of anesthetic was not much more than 1 flacon. The operation was comfortable. Twelve hours after the operation, the patient felt pain at the infiltration sites, and she experienced an itching at these sites 24 hours after the operation. Erythema was apparent on the volar and radial aspects of her wrist. In time, the skin became red and edematous. The hand was elevated, and systemic antibiotic therapy with ampicillin-sulbactam was initiated. After 3 days, skin necrosis was apparent (Figure 1). Wound debridement was planned. The patient was diabetic and using oral antidiabetics, and upon endocrinologic consultation, her parameters were regular. A wide debridement exposed the median nerve and the tendons and revealed full-thickness skin necrosis. A groin flap based medially on the superficial circumflex iliac artery was used to cover the defect. The postoperative course was uneventful, and a good esthetic and functional result was obtained.
Figure 1. Skin necrosis caused by prilocaine on the wrist of a 48-year-old patient.
Prilocaine is an amidoamide group local anesthetic and is the least toxic agent in this group. It is metabolized rapidly in the liver and kidneys, and its toxic effect to the cardiovascular system and central nervous system is minimal. There are many adverse reactions with local anesthetics, including toxic, psychosomatic, idiosyncratic, and allergic-pseudoallergic reactions. The reported adverse effects with local anesthetics develop in less than 30 minutes in 50% of patients and more than 2 hours in the remaining half of patients. The reactions (ie, anxiety, seizures, slow speech, and tremor) are due to overdosage or abnormal absorption, resulting in central nervous system hyperactivation and cardiovascular system disorders.[4,6] The psychosomatic reactions, such as dizziness, hyperventilation with dyspnea, and bradycardia, are not drug related and include the autonomic nervous system. Idiosyncratic reactions consist of seizures, respiratory block, and methemoglobinemia and are dose dependent. Allergic and pseudoallergic reactions are immunoglobulin E-mediated reactions, such as urticaria, angioedema, bronchial spasm, and anaphylactic shock. Additionally, repeated administrations with high doses of prilocaine can cause methemoglobinemia.[1,7]
The authors present a case of skin necrosis caused by prilocaine. In the initial examination, a skin test of prilocaine was performed, and no skin reactions were observed. The aforementioned adverse reactions were not seen in this case, and there was no overdosage or abnormal absorption. This patient's skin was erythematous and itchy and became red and edematous. The involved skin became necrotic.
Like other amido group anesthetics, prilocaine is generally considered to be a vasodilator at clinical doses. Clinical studies have relied upon color changes to assess skin blood flow. Prilocaine affects the peripheral microcirculation through the release of nitric oxide (NO). Experimental studies indicate that NO in small amounts induces revascularization of skin flaps, whereas in large amounts, it is cytotoxic by direct toxicity or by a reaction with superoxide and thus could be another factor inducing injury. The erythema and color changes of skin may be related to this mechanism but may also result from the allergic reactions. Although allergic reactions with amidoamide anesthetics are rare, they have been reported with the use of cream formulae. The preservative parahydroxybenzoate in prilocaine has been implicated in skin hypersensitivity reactions. Also, there is a delayed type allergic reaction characterized by local swelling within 2 to 24 hours that lasts for several days. Skin reaction was probably a non-immunoglobulin E-mediated reaction in which presence of methylparaben in the local anesthetic solution may play a major role. Skin tests have less value in the diagnosis due to the lack of reliable immunologic identification of antigens and the high incidence of false positive reactions. The authors' prilocaine solution included metil parahydroxybenzoate. Adverse reactions to preservatives added to local anesthetics in pharmaceutical preparations cannot be ruled out.
In addition, the erythema can be caused by a direct toxic reaction in the small venules and capillaries. Electron-microscopic studies of vein endothelium that had been exposed to local anesthetics showed endothelial damage.
The pathophysiology of skin necrosis caused by prilocaine is not well understood, but these effects on the vasculature may explain the skin necrosis. Surgical treatment of skin necrosis is dependent on the depth of the necrosis and the location of the skin damage.
After wound debridement, living dermal and subcutaneous tissue in the wound bed was not sufficient for skin grafting. Therefore, a groin flap coverage was performed for reconstruction because of its safety and less associated donor site morbidity. The authors did not choose a local or a free flap to cover the defect because of possible microvascular damage. The postoperative course was uneventful.
The authors report a full-thickness skin necrosis after using prilocaine as a local anesthetic. To the authors' knowledge, there are no previously described cases of skin necrosis after using the local anesthetic prilocaine. Possible adverse reactions to preservatives that are added to local anesthetics in pharmaceutical preparations may play a role in skin necrosis secondary to prilocaine usage. Prilocaine affects the peripheral microcirculation through the release of NO and, in large amounts, exerts cytotoxic effects by direct toxicity or by a reaction with superoxide and thus could be a factor contributing to skin necrosis. Amidoamide anesthetics or the preservative parahydroxybenzoate may cause allergic reactions; however, allergic reactions with amidoamide anesthetic usage are rare. In addition, in electron-microscopic studies, vein endothelium that had been exposed to local anesthetics showed endothelial damage. The patient in the authors' study is diabetic. The pathophysiology of skin necrosis caused by prilocaine is not well understood, but diabetes and the aforementioned factors are proposed to explain this idiosyncratic skin necrosis. Multifactorial adverse effects may cause unexpected reactions with the use of prilocaine, a safe and frequently used pharmaceutical.
Selcuk Aytac, MD ; Abdullah Etöz, MD ; Selcuk Akin, MD, Department of Plastic and Reconstructive Surgery, Medical School of Uludag University, Bursa, Turkey